West Virginia, 2018

Tornado and Flash Flooding in West Virginia, June 27 to 28, 2018

June 27 to 28, 2018 · NWS PBZ · 3 events in 2 counties and zones

In the wake of morning rain, cloud breaks developed from Virginia into south central Pennsylvania during the afternoon. CAPE values climbed to near 1000 J/kg, despite poor mid-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In the wake of morning rain, cloud breaks developed from Virginia into south central Pennsylvania during the afternoon. CAPE values climbed to near 1000 J/kg, despite poor mid-level lapse rates. Disturbances rotating around the southeastern periphery of a Great Lakes/upper Ohio Valley trough helped to increase low level flow and shear. This proved sufficient to allow afternoon storms to rotate.

One storm produced a weak EF0 tornado in Monongalia county off Kingwood Road. There were several trees uprooted and snapped. Five homes lost parts of their roof.

Multiple rounds of thunderstorms also produced flash flooding in Tucker County during the evening hours, mainly in the vicinity of Route 38 to the northwest of Parsons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 4:11 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 27, 4:11 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Scattered showers and thunderstorms are expected through
tonight as low pressure crosses the area. Dry, hot weather is
expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No major changes were needed for the evening update as scattered
convection will plague the region this evening, and into the
night as a shortwave trough/weak frontal system cross. Limited
instability will preclude a severe threat in a marginal shear
environment. Lack of convective depth and sufficient movement
will inhibit flood issues. These threats have thus been removed
from the Hazardous Weather Outlook.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Coverage of residual showers will continue to wane toward daybreak
Thursday, but the position of the upper-level low will keep us
from drying out completely Thursday morning. A few lingering
showers could persist until mid-day, especially east of
Pittsburgh.

In the wake of this system, a well-advertised pattern transition
begins. A strong upper ridge will build in from the west,
clearing sky and driving temperature up at the end of the week.
Warm advection and rising 500mb heights should result in Fri
readings near 90F to the s of I-80 outside of the higher
terrain.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
H5 heights will continue to climb thru the weekend as the H5
ridge center crosses the region. Maxima both Sat and Sun will
peak in the low-mid 90s (except in the ridges), with heat
indices near or above 100F as moisture is advected nwd in light
return flow.

The upper ridge on Sat ought to be strong enough to aid in
suppressing any afternoon storms, but the position may have
moved ewd sufficiently by Sun to enable convective development
Sun afternoon amid strong heating and abundant boundary-layer
moisture, especially if upstream convection generates any sort
of weak disturbance.

The H5 ridge is expected to drift ewd early next week as weak
upper troughing and a slow-moving frontal boundary develop
across the Great Lakes/OH Valley region, resulting in a return
to daily showers and storms. A slight decrease in temperature
is expected, though readings still should be 5-10 degF above
seasonal average.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Sct shra and tsra wl continue this eve with the encroachment of
a shortwave trough/associated frontal system. Brief vsby and cig
restrictions to MVFR are anticipated.

Otherwise deterioration back to MVFR and IFR is anticipated as
the aforementioned front/trough passes tonight.

OUTLOOK...
The next chc for restrictions is expected with early week front
encroachment and associated convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 27, 4:41 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
541 PM EDT Wed Jun 27 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-282145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum heat indices likely will approach 100 degrees during the
afternoon hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-282145-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Monongalia

When
June 27, 4:42 PM EST to 4:43 PM EST
Where
Monongalia County, 1.88 mi S of Burns Chapel to 2.05 mi SSE of Burns Chapel
Rating
EF0
Path length
0.21 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.543, -79.875

A weak tornado touched down southeast of Morgantown in the 2800|block of Kingwood Pike. There was roof damage to four structures.|One house lost over half its roof, while the others had less than|20 percent of their roofs affected. A support beam to a covered |porch was blown out at a residence. Meanwhile a utility pole was |ripped loose and landed on the side of a house. There were around|10 trees that were either uprooted or snapped. The estimated maximum wind speed was 65-70 MPH.

Flash Flood, Tucker

When
June 27, 10:45 PM EST to June 28, 3:45 AM EST
Where
Tucker County, 6.57 mi WNW of St George to 6.41 mi W of St George
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.190, -79.820

County officials reported that several people, waiting for rescue, climbed onto the roofs of their houses due to flood water.

Flash Flood, Tucker

When
June 27, 11:00 PM EST to June 28, 3:45 AM EST
Where
Tucker County, 6.88 mi W of St George to 6 mi WNW of St George
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.174, -79.828

County officials reported that several roads in Tucker County were closed. This included a portion of Route 38, which was washed out.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyThe tornado archive for West Virginia, 2018Warnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770853, 770851, 770852.